Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS San Diego, CA

January 22, 2024San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jan 22, 2024, 10:39 AM PST for San Diego County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2024, 10:39 AM PST (18:39 UTC)
Expired
Jan 22, 2024, 11:15 AM PST
In force
36 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 33 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS56 KSGX 221839
SVRSGX
CAC073-221915-
/O.NEW.KSGX.SV.W.0002.240122T1839Z-240122T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1039 AM PST Mon Jan 22 2024

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  South central San Diego County in southwestern California...

* Until 1115 AM PST.

* At 1037 AM PST, a severe thunderstorm was southeast of El Cajon, 
  moving east towards Jamul.

  HAZARD...50 to 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Torrential 
           heavy rain possible. 

* Locations impacted include...
  El Cajon, Alpine, Rancho San Diego, Crest, Potrero, Spring Valley,
  Skye Valley, Jamul, Barrett Lake, Syucan Indian Reservation,
  Japatul Valley, Dulzura, Casa De Oro-Mount Helix, Harbison Canyon,
  and Otay Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3262 11690 3277 11694 3284 11668 3265 11662
TIME...MOT...LOC 1837Z 256DEG 38KT 3273 11683 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:29 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 22, 9:29 AM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
929 AM PST Mon Jan 22 2024

.SYNOPSIS...
A low pressure system will move inland through southern
California and northern Baja today. Precipitation will become more
widespread and heavier this morning and continue into this
afternoon with a slight chance of thunderstorms for this morning
into this evening. Showers will decrease late tonight and end from
north to south on Tuesday. Continued cool through Thursday, then
warmer and dry for Friday through Sunday as high pressure aloft
strengthens along the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

9 AM Update: Widespread moderate rainfall with pockets of heavy
rainfall continue across much of Southern California this morning.
A few thunderstorms have been observed via satellite and lightning
data this morning, so the chances for thunderstorms will increase
accordingly through the daytime. Cameras from Big Bear Lake show
moderate to heavy snow and reduced visibility. Other observations
at similar elevations are near or just below freezing, and may
have trouble rising back above freezing with heavy snow ongoing.
Have issued a Winter Weather Advisory through 10 PM tonight for
elevations above 6,500 feet in the San Bernardino/Riverside County
Mountains to cover this potential. No other changes were made this
morning.

From Previous Discussion:

.SHORT TERM (Today through Wednesday)...
More widespread and heavier rainfall will overspread southwestern
California this morning and continue into this afternoon with
showers continuing into this evening. There is also a slight
chance of thunderstorms for this morning into this evening.
Showers will continue into tonight, then decrease from north to
south on Tuesday with showers mainly over the mountains on
Tuesday. The snow level will rise to 7500 to 8000 feet by early
afternoon, then fall to around 6500 feet for late tonight.

Rainfall is expected to range from around one inch near the coast
to 2 inches in the mountains with around one-half inch in the
deserts. There is around a 85 to 90 percent chance for 2 inches or
more of rainfall in portion of the mountains and around a 60
percent chance for 3 inches or more of rainfall in the wettest
locations. Snowfall of 6 to 12 inches is possible in the
mountains, mostly above 7500 to 8000 feet.

The stronger winds today will be for coastal areas with gusty
south to southeast winds with isolated gusts to 40 mph. Today will
be cooler with the greatest cooling, of 5 to 10 degrees, for the
lower deserts. Tuesday and Wednesday will be a few degrees warmer,
but still cool.

&&

.LONG TERM (Wednesday night through Sunday)...
A low pressure system moving southeastward through the Great Basin
for Wednesday night and Thursday will maintain cooler conditions
with small chances for light precipitation. High pressure aloft
along the West Coast for Friday through Sunday will bring warming with
high temperatures for Sunday 5 to 10 degrees above average, mostly
in the 70s for the coast and valleys. A more-prolonged wet
pattern could arrive in early February.

&&

.AVIATION...
221730Z...Coast/Valleys...Multiple cloud layers BKN-OVC 800-2200 ft
MSL and BKN-OVC 5000-10000 ft MSL with widespread terrain
obscurations.  Clouds/vis locally 400-1200 ft MSL and 1-5SM, locally
lower. Conditions slowly improving to SCT SHRA after 21Z and
gradually diminish from northwest to southeast into Tuesday. Cloud
bases will remain mostly 1000-2000 ft MSL.

Mountains/Deserts...Widespread terrain obscurations will continue
today. RA with SN above about 6000 ft MSL reverting to SHRA/SHSN
into the afternoon and gradually diminish from northwest to
southeast tonight into Tuesday.

&&

.MARINE...
Gusty southerly winds will develop this morning then shift and
weaken this afternoon. Stronger northwest winds develop this
evening, continue into Tuesday afternoon, and generate choppy, steep
and hazardous seas. Periods of moderate to locally heavy rain is
expected to decrease in the afternoon. There is a chance of
thunderstorms through this evening, with gusty, erratic winds likely
near any thunderstorms. Check the Small Craft Advisory for details.
No additional hazardous marine weather is expected late Tuesday
through Friday.

&&

.BEACHES...
There is a 10-20% chance of lightning through this evening, with
highest chances in the afternoon.

Surf will continue elevated through Wednesday, mostly 3-6 feet.
Localized coastal flooding is possible during morning high tides at
low lying beaches, especially Tuesday and Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 9 PM PST this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Weather Advisory until 10 PM PST this evening for
     Riverside County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 1 PM PST Tuesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Adams
AVIATION/MARINE/BEACHES...Small

In the hours before

Local storm report, Jan 22, 10:20 AM PST, 19 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1020 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Flash Flood      Coronado                32.69N 117.18W
01/22/2024                   San Diego          CA   Trained Spotter

            Trained spotter report of 6 inches of water
            flowing over roadway over a width of 30
            feet. Water is up to the bumpers of cars.

&&

EA
Local storm report, Jan 22, 10:22 AM PST, 17 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1022 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Rain             1 NNE Mission Beach     32.80N 117.25W
01/22/2024  M1.04 inch       San Diego          CA   Mesonet

            Mesonet station 9656D Mission Beach past 1
            hour.

&&

AOT
Local storm report, Jan 22, 10:28 AM PST, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1028 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Rain             3 N San Diego           32.76N 117.16W
01/22/2024  M0.90 inch       San Diego          CA   Mesonet

            Mesonet station EW8360 University Heights in
            past 1 hour.

&&

AOT
Local storm report, Jan 22, 10:33 AM PST, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1033 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     Flash Flood      1 NE San Diego          32.72N 117.15W
01/22/2024                   San Diego          CA   Dept of Highways

            All lanes flooded on I-5 at Pershing (b St).
            1.38 inch past 1 hour in National City
            EW3219. Vehicle stuck in lane 1. 1.11 at
            station 7459 past 1 hour.

&&

AOT
Local storm report, Jan 22, 10:36 AM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1036 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Flash Flood      1 SW National City      32.66N 117.11W
01/22/2024                   San Diego          CA   Dept of Highways

            I5 N and 28th street on ramp, vehicle stuck
            in water and persons in vehicle. Rainfall of
            1.30 inches in past hour in National City.

&&

AOT
Local storm report, Jan 22, 10:38 AM PST, 1 minute before
Preliminary Local Storm Report
National Weather Service San Diego CA
1038 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Debris Flow      3 N National City       32.70N 117.09W
01/22/2024                   San Diego          CA   Dept of Highways

            Mudslide I805 N Imperial Ave off ramp.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:30 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Jan 22, 6:48 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego6 hr
Jan 22, 7:40 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jan 22, 8:02 AM PSTAreal Flood AdvisorySGXSan Diego4 hr
Jan 22, 8:21 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego5 hr
Jan 22, 8:41 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino13 hr
Jan 22, 9:01 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino43 min
Jan 22, 9:34 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Jan 22, 9:48 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Jan 22, 10:10 AM PSTSpecial Weather StatementSGXSan Diego50 min
Jan 22, 10:13 AM PSTSevere Thunderstorm WarningSGXSan Diego62 min
Jan 22, 10:31 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr
Jan 22, 11:03 AM PSTAreal Flood AdvisorySGXRiverside118 min
Jan 22, 11:16 AM PSTSpecial Weather StatementSGXSan Diego44 min
Jan 22, 12:04 PM PSTAreal Flood AdvisorySGXRiverside5 hr
Jan 22, 12:39 PM PSTRiver Flood WarningSGXSan Diego12 hr

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.